Assessing suicidal risk with antiepileptic drugs
Marco Mula2, Gail S Bell1, Josemir W Sander1,3
1Department of Clinical and Experimental Epilepsy, UCL Institute of Neurology, and National Hospital for Neurology and Neurosurgery, UCL Hospitals NHS Foundation Trust, London, United Kingdom; 2Department of Clinical and Experimental Medicine, Division of Neurology, Amedeo Avogadro University, University Hospital Maggiore della Carità, Novara, Italy; 3SEIN – Epilepsy Institute in the Netherlands Foundation, Heemstede, The Netherlands
Abstract: Recently, the US Food and Drug Administration issued an alert about an increased risk for suicidality during treatment with antiepileptic drugs (AEDs) for different indications, including epilepsy. We discuss the issue of suicide in epilepsy with special attention to AEDs and the assessment of suicide in people with epilepsy. It has been suggested that early medical treatment with AEDs might potentially reduce suicide risk of people with epilepsy, but it is of great importance that the choice of drug is tailored to the mental state of the patient. The issue of suicidality in epilepsy is likely to represent an example of how the underdiagnosis of psychiatric symptoms, the lack of input from professionals (eg, psychologists, social workers, and psychiatrists), and the delay in an optimized AED therapy may worsen the prognosis of the condition with the occurrence of severe complications such as suicide.
Keywords: epilepsy, suicide, adverse effect, depression
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.